Panic Attack/Antidepressant Withdrawal or Something Else?
Hi! I’m a young teen, and I have depression, that I suppose is kinda severe, General and Social anxiety. Around 2 years ago I was put on anti depressants, which have worked pretty well. Around a year ago, I abruptly stopped taking them without really telling anyone. I’m not really sure why, but I did. This was around the holidays, and I was on vacation with family friends in a vacation house owned by some of their relatives. Now, it was a beach house, and, being the middle of winter and family meant that it had not been cleaned beforehand. I was originally sleeping with my friend, but moved to my mom’s bed. My father passed away when I was 9, which caused some underlying anxiety to get worse, along with the typical grief and depression. I slept ok for the first night, but on the second night, I could not relax. It was storming, and an outside swinging door was banging on the wall. This put me on edge. There was one or two old stains on the sheets, and because of that, I started picturing bed bugs or whatever in the bed. (Not hallucinating, just imagining). I then started to get the “bugs crawling on you” feeling, and started sobbing and babbling nonsense. I tend to do that when I get panicked. After around 15 or so minutes, my mom gave me my prescribed lorazapram, and I calmed down and went to sleep. The worst part was when I was on the 5 or so hour drive home. We have a minivan, and I like to sit in the way back to have more space to spread out. My younger sister, 9 at the time, was sitting in front of me. I’m not sure how it started, but for what seemed like most of the drive, I was having a panic attack. But it was different. I also was hitting my sister, hard enough to hurt her, screaming nonsense, and basically having a tantrum. We live in a historical area, and while we passed signs for places I had been, I started yelling at my mom to go to the places. I really have no clue why. It was horrible. I was basically curled up in a ball, screaming and hitting my sister for at least an hour. I really can’t remember much. I’ve had other episodes like this, but not this bad.
A. The problematic episodes you have described occurred almost immediately after abruptly stopping your antidepressant medication. That might explain your symptoms. One should never abruptly stop taking medication. There are a variety of dangerous reactions that can occur with the sudden discontinuation of antidepressant medications. If you wanted to stop taking your medicine, you should have consulted your prescribing physician.
After discontinuing antidepressants, many people experience physical changes and mood disturbances. People often feel irritable; it can affect their sleep, their balance, their ability to concentrate, and so forth. Discontinuing medication can be difficult. Itâ€™s common for people to stop taking their medication when they feel better. When they stop taking it, many of their symptoms return. They fail to appreciate that it was likely the medication that had led to their improvement.
It was a mistake to stop taking your medication without consulting your prescribing physician. I would recommend telling both your parents and your prescribing physician about what has happened. You should also consider adding counseling to your treatment regimen. Counseling is the ideal place to learn stress management and problem-solving skills. Please take care.
Dr. Kristina Randle
Randle, K. (2017). Panic Attack/Antidepressant Withdrawal or Something Else?. Psych Central. Retrieved on January 20, 2018, from https://psychcentral.com/ask-the-therapist/2017/04/05/panic-attackantidepressant-withdrawal-or-something-else/